medication mistake!

Discussion in 'General Parenting' started by klmno, Jul 17, 2009.

  1. klmno

    klmno Active Member

    Can someone tell me how dangerous this is?

    difficult child had been on Tegretol, Lithobid, & seroquel. Lithobid was his front line MS and his highest dosage (1200mg/day). He was on a medium dose of tegretol but that had supposed to have been only PRN- however Department of Juvenile Justice doesn't give medications prn so they had given it to him daily for months. His seroquel is very low and just there to help with sleep.

    Then, this past week the psychiatrist agreed to start tapering difficult child off medications completely, but gradually. difficult child called tonight and the *%#& nurse made a mistake tonight.

    They were supposed to start with a tegretol decrease and difficult child said his night dosage of it had been cut in half the past few days. That would make sense because he took it twice a day. But tonight, a nurse came into work and gave him the original dose of tegretol but only half the lithobid.

    difficult child is in Department of Juvenile Justice- not Residential Treatment Center (RTC)- so there is no calling to complain. I can call his therapist Monday but I was wondering if this is a real danger tonight?
     
  2. smallworld

    smallworld Moderator

    There is no medical person at Department of Juvenile Justice you can check with tonight?

    In your situation, I would call a 24-hour pharmacy and ask the pharmacist about the Lithium decrease/Tegretol increase. I don't think it's dangerous, but your difficult child may be irritable from having so much Lithium cut at once and with an unintended increase in Tegretol.
     
  3. klmno

    klmno Active Member

    There's no way I can reach Department of Juvenile Justice tonight. difficult child calls from his unit thru an acct line so I don't have that number and am not allowed to speak with hardly anyone in Department of Juvenile Justice anyway. He had a similar problem with people who gave him his medications in detention last summer. I had to wait a few days then complain to the right person, but it was effective. I'm not sure it will be as effective with state Department of Juvenile Justice.

    Anyway, I don't know of any 24 hour pharmacies around here- I wonder if the pharmacy at our 24 hour walmart is open all night?? I may have to wait until tomorrow morning and call our regular pharmacy. I told difficult child to tell them he needed to see a nurse first thing tomorrow am (which would be a different nurse) but he says he can't unless he's throwing up or has a fever- otherwise, he has to put a request in to go to the infirmary and that takes days to go thru. Then I told him that if he gets sick make sure they know about this mess-up. They all know that he's going thru a medication-wash, but if this goes awry this weekend they need to be aware that it probably wasn't trying a medication-wash that did it- it was coming down on tegretol, then going back up and lowering lithobid the same day.

    I doubt (and hope) that this wasn't really a nurse but just a staff person assigned to give out medications. Being in Department of Juvenile Justice, they make issue if a kid tells them that those aren't the right medications. That's another thing I'm going to mention- the kid has a right to ask them to double-check the rx if the medications don't look right.

    Of course tonight difficult child told me "I told you Mom- this is not the best place to monkey around with my medications". (Well, it's still better than being at home and going thru it.)
     
  4. smallworld

    smallworld Moderator

    Do you have a CVS in your area? Some have 24-hour pharmacies.
     
  5. klmno

    klmno Active Member

    Yeah- that's my regular one. The one I go to closes at 9:00- maybe I can look online and see if there's another one that stays open around here.
     
  6. klmno

    klmno Active Member

    Thanks, SW! I found one 24-hour CVS and called. The pharm said with only one dose it won't be dangerous due to slow decreases and time to level out amount in the blood, but he said I should try to reach someone over there tomorrow to make sure it doesn't continue fo a few doses.
     
  7. smallworld

    smallworld Moderator

    If you're willing to make a long-distance call, you could contact any 24-hour CVS in the country. There are definitely ones in the Difficult Child metro area that stay open 24 hours.
     
  8. smallworld

    smallworld Moderator

    Forget my last post. Glad you found a pharmacist to check with. Good luck with Department of Juvenile Justice tomorrow.
     
  9. TerryJ2

    TerryJ2 Well-Known Member

    Great ideas! You came to the right place, KLMNO.
    Best of luck.
     
  10. klmno

    klmno Active Member

    I called and got lucky I guess when I called. Since it is a weekend I had to go thru some recordings and keep pushing the button for "needing immediate assistance" and it was finally someone in the infirmary that answered. She said she would leave a note asking the nurse to make sure he cut the tegretol in half istead of the lithium. Now, let's hope he actually sees and reads the note tonight. This lady on the phone acted like this was no big deal- "oh, he just cut the wrong one in half- it won't hurt your son".
     
  11. DDD

    DDD Well-Known Member

    There is no big regard in the system for medication mistakes. on the other hand, your difficult child must be very polite as he checks each pill before swallowing. If there is a mistake he can politely point it out. Will that solve the problem? No. But if he says "I think I'm suppose to just get half of this blue pill this week, could you double check?" Chances are about 50/50 the nurse will check and about 50/50 she'll say "if you're not going to take it...just say so". They won't force him to swallow his medications. DDD
     
  12. klmno

    klmno Active Member

    I told him that and tried to encourage him to handle it that way but he won't. He's not assertive enough and sensitive and shy in many ways. (Which is why I think he gets explosive- he holds too much in for too long instead of dealing with things appropriately.) Anyway, he told me they would say "oh- you don't want to take your medications, then I'll write down that you refused them" and not give him any for that time. He also said the other boys waiting in line for their medications would start yelling at him for holding the line up.
     
  13. DDD

    DDD Well-Known Member

    I don't doubt he is exaggerating. It really is a major bummer and I have been there done that with juvie and adult jail after easy child/difficult child had just been home from the brain hospital for a week and they picked him up on a warrant for not checking in with his probation office (when he was Intensive Care, no less). It is difficult in all directions. It is even difficult when you are an extroverted guy with good social skills. I'm sorry. You guys will just have to do your best and hope not too many waves result. DDD
     
  14. Christy

    Christy New Member

    I'm glad you've gotten in touch with someone in the infirmary. I'm sure you must be frustrated and this adds an additional level of worry. I hope this is an isolated incident and they will be more careful in the future. How often can you son call home?
     
  15. klmno

    klmno Active Member

    Thanks, DDD and Christy! I talked with my son Sunday and he said they had been giving him correct dosages and he seemed fine. I'm never sure when he will call- it depends on who's on duty and what the schedule is for the day, etc.
     
Loading...